Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 12, 2001, 3:44 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2001, 3:44 PM EDT (19:44 UTC)
- Expired
- May 12, 2001, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:55 PM EDT | Hail 0.75 | Awendaw, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS52 KCHS 121945 SVRCHS SCC015-019-122030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 344 PM EDT SAT MAY 12 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA. NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 430 PM EDT. * AT 344 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF AWENDAW...OR ABOUT 16 MILES EAST OF GOOSE CREEK...MOVING EAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MCCLELLANVILLE. WAMBAW CORNER. DIME SIZE HAIL OR LARGER IS EXPECTED IN THE WARNED AREA. VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS SEVERE THUNDERSTORM... IF YOU ARE IN THE PATH THIS STORM...PUT YOUR CAR IN A GARAGE AND MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. $$ WOODWORTH LAT...LON 3312 7976 3284 7967 3307 7901 3331 7909 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:00 AM EDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 12, 10:00 AM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1000 AM EDT SAT MAY 12 2001 WATER VAPOR IMAGERY SHOWING SHORT WAVE MOVING UP THE SOUTH CAROLINA COAST. IN ITS WAKE DEEPER MOISTURE IS MOVING INTO THE AREA. SOME OF THIS MOISTURE IS IN THE FORM OF LEFT OVER MID LEVEL CLOUDS ACROSS CENTRAL GEORGIA. THESE CLOUDS ARE ONLY MAKING SLOW PROGRESS EAST AS THEY ARE TENDING TO ERODE ALONG THE EDGES. BUT THEY COULD DELAY HEATING SOME FOR PARTS OF THE GEORGIA ZONES. NEVERTHELESS DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS IS STILL EXPECTED THIS AFTERNOON BASED ON CONVECTIVE PARAMETERS FROM THIS MORNINGS SOUNDING. FORECAST LOOKS TO BE IN GOOD SHAPE. WILL UPDATE MAINL|Y TO FRESHEN UP WORDING. MARINE PACKAGE GOING ALONG FINE AS WELL. CONDITIONS APPEAR TO HAVE ALREADY INCREASED TO FORECAST LEVELS SO WILL MAKE THAT ADJUSTMENT. OTHERWISE NO CHANGES. .CHS... GA...NONE. SC...NONE.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.